Blog
About

38
views
0
recommends
+1 Recommend
0 collections
    9
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.

      AIDS (London, England)

      etiology, Anti-HIV Agents, adverse effects, therapeutic use, Case-Control Studies, Drug Eruptions, diagnosis, Female, HIV Infections, drug therapy, Humans, Male, Adult, Middle Aged, Nevirapine, Reverse Transcriptase Inhibitors, Risk Factors, Stevens-Johnson Syndrome, chemically induced

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          To draw attention to the many cases of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) related to nevirapine detected in a multinational case-control study of SJS and TEN. Actively detected cases and matched hospital controls were interviewed for exposure to drugs and other risk factors. Data were analysed with case-control and case-crossover methods. Between May 1997 and November 1999, a diagnosis of SJS or TEN was established in 246 patients. Eighteen were known to be infected by HIV-1 (7.3%), 15 out of these 18 had been exposed to nevirapine. The reaction began 10-240 days after the introduction of nevirapine (median, 12 days) and all patients had received escalating doses. In 10 patients the reaction occurred with the initial dosage. All but one patients received simultaneously a variety of other antiretroviral agents but no specific drug combination emerged, and nevirapine was the only drug significantly associated with an increased risk of SJS or TEN in HIV-infected persons [odds ratio, 62 (10.4; +infinity) in the case-control analysis; odds ratio, +infinity (2.8; +infinity) in the case-crossover analysis]. In European countries the risk of SJS or TEN in the context of HIV infection appears to be associated with nevirapine. The respect of a lead-in period does not appear to prevent SJS or TEN. Because of the severity of these reactions and the long elimination half-life of nevirapine, we suggest discontinuation of the drug as soon as any eruption occurs.

          Related collections

          Author and article information

          Journal
          11579247

          Comments

          Comment on this article